Utah, 2009

Winter Storm and High Wind in Utah, March 29 to 30, 2009

March 29 to 30, 2009 · NWS SLC · 9 events in 9 counties and zones

A strong winter storm produced heavy snowfall over the Wasatch Range, while the associated cold front brought strong winds to much of the state of Utah.

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong winter storm produced heavy snowfall over the Wasatch Range, while the associated cold front brought strong winds to much of the state of Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 29, 5:00 AM MST, 2 hours earlier.

Area forecast discussion, Mar 29, 5:00 AM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT SUN MAR 29 2009

.SYNOPSIS...A COLD PACIFIC STORM SYSTEM WILL IMPACT THE REGION
THROUGH EARLY MONDAY. AN ACTIVE PATTERN WILL CONTINUE THROUGH THE
UPCOMING WEEK...WITH THE NEXT STORM SYSTEM EXPECTED AROUND MIDWEEK.

&&

.DISCUSSION...STORM CENTERED NEAR THE WA/OR/ID TRIPLE POINT THIS
MORNING CONTINUES TO DIVE SOUTHEAST TOWARDS UTAH. ASSOCIATED COLD
FRONT ALREADY NEAR THE NORTHWEST CORNER OF UTAH EARLY THIS
MORNING...AND WILL ARRIVE IN THE SALT LAKE VALLEY AROUND 15-16Z. THE
FRONT WILL THEN CONTINUE SURGING SOUTH INTO SOUTHERN UTAH THIS
AFTERNOON.

GUSTY SOUTH WINDS HAVE ALREADY DEVELOPED ACROSS NORTHERN UTAH AHEAD
OF THE FRONT...AND SHOULD INCREASE ACROSS THE SOUTH THIS AFTERNOON.
STRONG PRESSURE RISES BEHIND THE FRONT LOOK TO KEEP POSTFRONTAL
NORTHWEST WINDS FAIRLY STRONG FOR A FEW HOURS AS WELL. HAVE ISSUED
WIND ADVISORIES FOR MUCH OF THE WESTERN AND SOUTHERN VALLEYS OF
UTAH. WINDS SHOULD GRADUALLY DECREASE FROM NORTH TO SOUTH THIS
AFTERNOON AND THIS EVENING.

STRONG ASCENT NEAR THE FRONT STILL EXPECTED TO RESULT IN A PERIOD OF
INTENSE PRECIPITATION. IN THE VALLEYS...HIGH SNOWFALL RATES SHOULD
RESULT IN ACCUMULATIONS ON AREA ROADWAYS DESPITE RELATIVELY WARM
ROAD SURFACE TEMPERATURES. MEANWHILE...THE MOUNTAINS SHOULD SEE
SIGNIFICANT ACCUMULATIONS RATHER QUICKLY NEAR AND BEHIND THE FRONT.
PRECIPITATION SHOULD TAPER OFF ACROSS MANY VALLEY AREAS BY THIS
EVENING...BUT A MOIST AND SOMEWHAT UNSTABLE NORTHWEST FLOW SHOULD
KEEP OROGRAPHIC PRECIPITATION GOING ACROSS THE NORTHERN AND CENTRAL
UTAH MOUNTAINS OVERNIGHT. THERMAL PROFILE STILL LOOKS GOOD FOR
LAKE-EFFECT IMPACTING THE SALT LAKE VALLEY...BUT INCREASING
DIRECTIONAL SHEAR IN BUFR SOUNDINGS TONIGHT COULD HAMPER ITS
DEVELOPMENT.

HAVE UPGRADED THE WESTERN UINTA MOUNTAINS TO A WINTER STORM
WARNING...OTHERWISE THE SUITE OF WINTER WEATHER HEADLINES WERE LEFT
UNCHANGED. HOWEVER...THE BOTH GFS AND NAM SUGGEST THAT NORTHEAST
UTAH MAY BE IMPACTED BY WRAPAROUND MOISTURE THROUGH THE DAY
MONDAY...SO WARNINGS MAY EVENTUALLY NEED TO BE EXTENDED FOR THE
NORTHERN MOUNTAINS.

MODELS HAVE COME INTO INCREASINGLY BETTER AGREEMENT THROUGH LATE
WEEK. THE NEXT SYSTEM IS EXPECTED TO SLIDE ACROSS NORTHEAST UTAH
TUESDAY NIGHT AND SPREAD PRECIPITATION INTO AT LEAST THE CENTRAL
MOUNTAINS. THIS SYSTEM SHOULD MOVE BY FAIRLY QUICKLY WITH HIGH
PRESSURE BUILDING IN BY WEDNESDAY AFTERNOON. PROGRESSIVE PATTERN
CONTINUES WITH ANOTHER STORM TO IMPACT THE AREA THURSDAY NIGHT
THROUGH FRIDAY.

&&

.AVIATION...VFR CONDITIONS WITH LOWERING CEILINGS AND GUSTY SOUTH
WINDS WILL PREVAIL DURING THE EARLY MORNING AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT IS EXPECTED TO PASS THROUGH THE TERMINAL
BETWEEN 15Z AND 17Z...THOUGH THERE IS A 20 PERCENT CHANCE IT WILL
ARRIVE EARLIER. THIS WILL RESULT IN THE STRONG WINDS SHIFTING TO THE
NORTHWEST ALONG WITH LIFR CONDITIONS IN HEAVY SNOW WITH SNOW
ACCUMULATING ON THE RUNWAYS. IFR CONDITIONS IN SNOW ARE THEN
EXPECTED TO CONTINUE INTO THE LATE AFTERNOON AND EARLY EVENING HOURS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER STORM WARNING UNTIL 4 AM MONDAY FOR UTZ007>009.

     WINTER WEATHER ADVISORY UNTIL 6 PM TODAY FOR UTZ001>004-006.

     WINTER WEATHER ADVISORY UNTIL 4 AM MONDAY FOR UTZ010-517.

     WIND ADVISORY UNTIL 3 PM TODAY FOR UTZ005-015.

     WIND ADVISORY FROM 10 AM TO 10 PM TODAY FOR
     UTZ013-016-019>021.

WY...WINTER WEATHER ADVISORY UNTIL 6 PM TODAY FOR WYZ021.

&&

CHENG/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Mar 29, 5:13 AM MST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MDT SUN MAR 29 2009

UTZ001>016-019>021-517-518-WYZ021-301200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MDT SUN MAR 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL PUSH A COLD FRONT ACROSS NORTHERN
UTAH THIS MORNING AND INTO SOUTHERN UTAH THIS AFTERNOON. STRONG
SOUTHWEST WINDS CAN BE EXPECTED AHEAD OF THE COLD FRONT. WINDS
WILL SWITCH TO THE NORTHWEST AND REMAIN STRONG FOR A FEW HOURS
BEHIND THE FRONT.

SNOW...HEAVY AT TIMES...IS EXPECTED TO DEVELOP ALONG THE COLD
FRONT...LASTING SEVERAL HOURS AFTER THE FRONT PASSES. SIGNIFICANT
SNOW ACCUMULATIONS CAN BE EXPECTED IN THE MOUNTAINS THROUGH
TONIGHT. ACCUMULATIONS ARE ALSO EXPECTED IN THE VALLEY
FLOORS...ESPECIALLY ACROSS NORTHERN AND CENTRAL UTAH...WHICH MAY
IMPACT TRAVEL ALONG AREA ROADWAYS. IN ADDITION...A BAND OF SNOW
COULD DEVELOP OVER THE GREAT SALT LAKE THIS EVENING...AFFECTING
SOME COMMUNITIES SOUTHEAST OF THE LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH AT LEAST MONDAY
MORNING.

A FAST-MOVING STORM SYSTEM WILL SLIDE ACROSS THE AREA LATE
TUESDAY THROUGH WEDNESDAY AND RESULT IN ADDITIONAL SNOW
ACCUMULATIONS...ESPECIALLY ACROSS THE NORTHERN AND CENTRAL UTAH
MOUNTAINS.

YET ANOTHER STORM SYSTEM WILL IMPACT THE AREA LATE THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Local storm report, Mar 29, 6:56 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
756 AM MDT SUN MAR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 AM     NON-TSTM WND GST SNOWBASIN               41.20N 111.88W
03/29/2009  M78 MPH          WEBER              UT   MESONET

            OGDEN PEAK - 9570 FT

0300 AM     NON-TSTM WND GST SNOWBASIN               41.19N 111.87W
03/29/2009  M80 MPH          WEBER              UT   MESONET

            SNOWBASIN-STRAW TOP - 8999 FT

0510 AM     NON-TSTM WND GST MOUNT STERLING          41.59N 111.97W
03/29/2009  M67 MPH          CACHE              UT   MESONET

            SHERWOOD HILLS - 5039 FT

0642 AM     NON-TSTM WND GST MATLIN                  41.61N 113.59W
03/29/2009  M62 MPH          BOX ELDER          UT   MESONET

            ROSEBUD - 4987 FT

0710 AM     NON-TSTM WND GST BLAIR                   40.75N 113.99W
03/29/2009  M61 MPH          TOOELE             UT   MESONET

            WENDOVER PORT OF ENTRY - 4227 FT

0715 AM     NON-TSTM WND GST SALINE                  41.26N 112.44W
03/29/2009  M69 MPH          BOX ELDER          UT   MESONET

            PROMONTORY POINT - 6926 FT

0720 AM     NON-TSTM WND GST BARRO                   40.73N 113.47W
03/29/2009  M67 MPH          TOOELE             UT   MESONET

            INTERSTATE 80 - 4125 FT

0730 AM     NON-TSTM WND GST TRESEND                 41.33N 112.85W
03/29/2009  M62 MPH          BOX ELDER          UT   MESONET

            GUNNISON ISLAND - 4242 FT

0730 AM     NON-TSTM WND GST ARAGONITE               40.76N 113.01W
03/29/2009  M60 MPH          TOOELE             UT   MESONET

            I-80 AT GRASSEY - 4650 FT

0730 AM     NON-TSTM WND GST TRESEND                 41.06N 112.89W
03/29/2009  M64 MPH          BOX ELDER          UT   MESONET

            LAKESIDE MOUNTAIN - 5039 FT

0745 AM     NON-TSTM WND GST SALDURO                 40.52N 113.75W
03/29/2009  M59 MPH          TOOELE             UT   MESONET

            NORTH SALT FLATS - 4218 FT

&&

Event by event

7 high wind, 2 winter storm. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
March 29, 7:00 AM MST to 1:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$50,000
Reported by
Mesonet

Several very strong wind gusts were recorded across the west deserts of Utah, including a wind gust of 73 mph at the Callao Gate sensor. Other gusts included 69 mph at the Causeway sensor, 67 mph at Wendover Point of Entry, and 65 mph at the North Salt Flats sensor. In addition, three semitrailers were blown over by the strong winds along I-80. Some small trees were also blown over near Wendover.

Winter Storm, Wasatch Mountains I-80 North

When
March 29, 9:00 AM MST to March 30, 9:00 AM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

The Farmington SNOTEL received 2.20 inches liquid equivalent precipitation in 24 hours. With the particularly high snow ratios observed in this event, this indicated approximately 35 inches of new snow.

Winter Storm, Wasatch Mountains South of I-80

When
March 29, 9:00 AM MST to March 30, 12:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Department of Highways

Alta received a storm total of 37 inches new snow.

High Wind, Castle Country

When
March 29, 11:00 AM MST to 3:00 PM MST
Where
Castle Country forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media

Strong winds knocked down several trees and power lines in the Price area.

High Wind, Western Uinta Basin

When
March 29, 11:30 AM MST
Where
Western Uinta Basin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

The U-40 Starvation sensor recorded a wind gust of 60 mph.

High Wind, Salt Lake and Tooele Valleys

When
March 29, 1:13 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
Mesonet

A sensor in Grantsville recorded a maximum wind gust of 62 mph. Also, extensive roof damage to several homes in the Draper area was reported.

High Wind, West Central Utah

When
March 29, 1:30 PM MST
Where
West Central Utah forecast zone
Measured
66 kt (76 mph) estimated gust
Reported by
Mesonet

The Fish Springs sensor recorded a wind gust of 76 mph.

High Wind, South Central Utah

When
March 29, 7:57 PM MST
Where
South Central Utah forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS

The Telegraph Flat RAWS recorded a wind gust of 62 mph.

High Wind, Utahs Dixie and Zion National Park

When
March 30, 2:04 AM MST
Where
Utahs Dixie and Zion National Park forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
RAWS

The White Reef RAWS recorded a wind gust of 68 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2009Every state in 2009This day in weather historyWarnings in Utah, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161694, 161674, 161676, 161714, 161732, 161738, 161697, 161720, 161717.